Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Jacksonville, FL

March 19, 20224 counties in Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 19, 2022, 5:12 PM EDT for 4 counties in Georgia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2022, 5:12 PM EDT (21:12 UTC)
Expired
Mar 19, 2022, 6:00 PM EDT
In force
48 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Atkinson County, GA, Clinch County, GA, Echols County, GA, Ware County, GA

The radar

The Moody AFB radar (KVAX), 28 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 5:41 PM EDTTSTM WND DMG4 Sw Axson, GAREPORT FROM COUNTY OFFICIAL OF 2 TREES DOWN DUE WINDS PRODUCED BY THUNDERSTORMS. REPORTS OF PEA AND DIME SIZED HAIL IN SAME AREA.
Mar 19, 5:41 PM EDTHAIL 0.74 Sw Axson, GAREPORT FROM COUNTY OFFICIAL OF DIME SIZE HAIL OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS52 KJAX 192112
SVRJAX
GAC003-065-101-299-192200-
/O.NEW.KJAX.SV.W.0013.220319T2112Z-220319T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
512 PM EDT Sat Mar 19 2022

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Echols County in southeastern Georgia...
  Atkinson County in southeastern Georgia...
  Northwestern Ware County in southeastern Georgia...
  Northwestern Clinch County in southeastern Georgia...

* Until 600 PM EDT.

* At 512 PM EDT, severe thunderstorms were located along a line
  extending from near Nashville to 7 miles southwest of Hahira,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Homerville, Pearson, Willacoochee, Argyle, Du Pont, Mayday, Manor,
  Cogdell, Needham and Millwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3085 8309 3085 8301 3087 8297 3118 8297
      3119 8305 3128 8303 3139 8311 3138 8283
      3136 8282 3137 8263 3138 8263 3138 8260
      3112 8239 3078 8283 3077 8313
TIME...MOT...LOC 2112Z 268DEG 26KT 3116 8321 3090 8344 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HESS
1 follow-up statement
942 
WWUS52 KJAX 192124
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
524 PM EDT Sat Mar 19 2022

GAC003-065-101-299-192200-
/O.CON.KJAX.SV.W.0013.000000T0000Z-220319T2200Z/
Echols GA-Atkinson GA-Ware GA-Clinch GA-
524 PM EDT Sat Mar 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN ECHOLS...ATKINSON...NORTHWESTERN WARE AND
NORTHWESTERN CLINCH COUNTIES...

At 524 PM EDT, severe thunderstorms were located along a line
extending from 9 miles south of Willacoochee to near Valdosta, moving
east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Homerville, Pearson, Willacoochee, Argyle, Du Pont, Mayday, Manor,
Cogdell, Needham and Millwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3085 8309 3085 8301 3087 8297 3118 8297
      3119 8305 3128 8303 3139 8311 3138 8283
      3136 8282 3137 8263 3138 8263 3138 8260
      3112 8239 3078 8283 3077 8313
TIME...MOT...LOC 2124Z 260DEG 30KT 3120 8306 3094 8329 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:43 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 19, 3:43 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
343 PM EDT Sat Mar 19 2022

...ISOLATED STRONG/SEVERE STORMS THIS EVENING...

.NEAR TERM [Through Tonight]...

Pre-frontal showers/storms remain limited so far this afternoon
despite surface heating well into the 80s and decent surface based
instability. Despite weak mid-level lapse rates expect a slight
uptick in storm activity across inland SE GA/Suwannee Valley
later this afternoon which will continue to track along the I-10
corridor of North FL and towards the SE GA coastal areas through
the evening hours. Isolated strong/severe storms with gusty winds
to 50 mph and hail will be possible through around midnight time
frame, then activity will slowly shift into the rest of NE FL
after midnight with scattered showers/embedded storms continuing
although the severe threat will slowly diminish. Expect a wide
range in temps by morning as temps fall into the upper 40s and
lower 50s behind the frontal boundary across SE GA and the
Suwannee Valley, while upper 50s/lower 60s are expected across the
rest of NE FL in the morning hours.

.SHORT TERM [Sunday Through Monday Night]...

A few morning showers along the cold frontal passage across NE FL
early in the day then skies quickly become Sunny with breezy
Northwest to North winds around 15 mph with gusts to 25 mph at
times and much cooler with Max temps in the lower/middle 70s. High
pressure building just north of the region and light N-NE flow
under clear skies Sunday Night will set the stage for widespread
lows in the 40s inland and lower 50s along the Atlantic Coast. On
Monday high pressure will build off the Carolinas and breezy E-NE
winds developing and slightly milder temps pushing into the
mid/upper 70s inland and around 70 degrees at the beach. High
pressure builds further offshore into the Atlantic and S-SE
steering flow will lead to milder overnight lows in the 50s under
partly cloudy skies.

.LONG TERM [Tuesday Through Saturday]...

...STRONG TO SEVERE STORMS POSSIBLE WEDNESDAY AND THURSDAY...

Long range models in good agreement this period. Tuesday will
feature dry, breezy mild conditions with southeast flow at the
surface and Max temps pushing into the lower/middle 80s while
onshore flow keep coast in the 70s. Wed/Thu...Slight timing diffs
but slow moving frontal boundary will slide into the region and
expect several rounds of pre-frontal showers/storms with strong to
severe storms pushing into the region at times this period. Highs
in the 80s on Wednesday, will fall back into the mid/upper 70s on
Thursday. Rainfall amounts of 1 to 3 inches are possible with
locally higher amounts depending on the speed of the frontal
boundary. Friday weather a bit more suspect depending on the
slower GFS/faster ECMWF frontal position with some morning
rainfall possible with clearing skies during the afternoon and
much cooler temps topping out in the upper 60s/lower 70s. On
Saturday cool Northwest flow under Mostly sunny skies will hold
Max temps still in the lower to middle 70s.

&&

.AVIATION...
[Through 18Z Sunday]

Showers and embedded storms were approaching southeast Georgia
early this afternoon. The weak frontal boundary will slowly move
into the area, and scattered showers and possibly a few embedded
storms will be near the TAF sites overnight tonight. Restrictions
are possible in the heavier showers and near storms. Southwest
winds around 15 knots with higher gusts will diminish this
evening. Winds will become northwesterly overnight behind the
frontal boundary, and then increase to around 10 knots during the
day on Sunday.

&&

.MARINE...

A cold front will cross the waters tonight, and expect Northwest
winds to increase to 15 to 20 knots late tonight and become North
at similar speeds Sunday morning with seas of 4-6 ft, so will
post SCEC (Small Craft Exercise Caution) headlines for the short
term period. High pressure will build over the southeastern states
from Sunday evening through Monday and will shift offshore of the
Carolina coast by Monday evening, resulting in gradually
strengthening onshore winds and building seas through Tuesday
night. Small Craft Advisory conditions will be possible offshore
beginning on Tuesday night and will likely continue through
Thursday. Winds will then shift to southerly by midweek ahead of
an approaching cold front that may stall near our local waters
late in the upcoming week.

Rip Currents: Expect North winds on Sunday to become onshore
(East) on Monday and Moderate risk of rips continues with
surf/breakers in the 2-4 ft range.

&&

.FIRE WEATHER...

Drier air mass will support humidities falling to around 30
percent area-wide Sunday afternoon and while wind speeds may be
over 15 mph in the morning expect winds to drop below 15 mph by
the time the humidities fall to near critical levels so fire
weather headlines are not expected.

&&

.HYDROLOGY...

Not enough rainfall to impact the slowly falling water levels on
the Santa Fe and St. Marys river basins with minor flooding
continuing into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  47  71  43  75  51 /  40   0   0   0   0
SSI  53  70  52  69  59 /  60   0   0   0   0
JAX  55  73  48  74  57 /  50   0   0   0   0
SGJ  58  71  53  74  59 /  40  30   0   0   0
GNV  56  74  47  78  55 /  40  10   0   0   0
OCF  59  76  47  80  55 /  50  20   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Mar 19, 11:23 AM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1123 AM EDT SAT MAR 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     SAINT AUGUSTINE BEACH   29.85N 81.27W
03/18/2022                   ST. JOHNS          FL   COUNTY OFFICIAL

            POWER LINE REPORTED DOWN CAUSED BY
            THUNDERSTORM WINDS.

&&

RN
Special weather statement, Mar 19, 4:57 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
457 PM EDT Sat Mar 19 2022

GAZ132-149-162-163-192145-
Atkinson GA-Clinch GA-Coffee GA-Echols GA-
457 PM EDT Sat Mar 19 2022

...Strong thunderstorms will impact portions of southern Coffee,
Echols, Atkinson and northwestern Clinch Counties through 545 PM
EDT...

At 457 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alapaha to 6 miles northeast of Quitman.
Movement was east at 35 mph.

HAZARD...Wind gusts of 45 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas, Homerville, Pearson, Willacoochee, Statenville, Nicholls, Du
Pont, Mayday, Cogdell and Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8308 3155 8260 3147 8261 3147 8263
      3128 8264 3127 8270 3117 8267 3064 8277
      3065 8314 3080 8313 3081 8310 3085 8309
      3085 8301 3087 8297 3118 8297 3119 8305
      3128 8303 3134 8307 3140 8314 3146 8315
TIME...MOT...LOC 2057Z 257DEG 29KT 3132 8325 3085 8348

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 4:57 PM EDTSpecial Weather StatementJAXAtkinson, Echols48 min
Mar 19, 5:29 PM EDTTornado WarningJAXAtkinson, Clinch, Ware14 min
Mar 19, 5:47 PM EDTSevere Thunderstorm WarningJAXBacon, Brantley, Pierce, Ware43 min
Mar 19, 5:52 PM EDTSpecial Weather StatementJAXBacon, Coffee38 min
Mar 19, 5:56 PM EDTSpecial Weather StatementJAXCharlton49 min
Mar 19, 5:58 PM EDTSevere Thunderstorm WarningJAXAtkinson, Clinch, Ware32 min
Mar 19, 6:29 PM EDTSpecial Weather StatementJAXBrantley31 min
Mar 19, 6:32 PM EDTSpecial Weather StatementJAXPierce, Ware28 min
Mar 19, 6:44 PM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Charlton, Glynn, Pierce, Ware and 1 more26 min
Mar 19, 7:09 PM EDTSpecial Weather StatementJAXBrantley, Camden, Glynn51 min
Mar 19, 7:21 PM EDTSevere Thunderstorm WarningJAXCamden, Glynn39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.